Stable Strata of Geodesics in Outer Space

Yael Algom-Kfir, Ilya Kapovich, Catherine Pfaff

Research output: Contribution to journalArticlepeer-review


In this article, we propose an Outer space analog for the principal stratum of the unit tangent bundle to the Teichmüller space T(S) of a closed hyperbolic surface S. More specifically, we focus on properties of the geodesics in Teichmüller space determined by the principal stratum. We show that the analogous Outer space "principal" periodic geodesics share certain stability properties with the principal stratum geodesics of Teichmüller space. We also show that the stratification of periodic geodesics in Outer space exhibits some new pathological phenomena not present in the Teichmüller space context.

Original languageEnglish
Pages (from-to)4549-4578
Number of pages30
JournalInternational Mathematics Research Notices
Issue number14
StatePublished - 1 Jul 2019

Bibliographical note

Funding Information:
This work was supported by U.S. National Science Foundation grants [DMS 1107452, 1107263, 1107367] “RNMS: Geometric structures And Representation varieties” (the GEAR Network); ISF grant [1941/14 to Y.A.-K.]; NSF grants [DMS-1405146 and DMS-1710868 to I.K.].

Funding Information:
This article arose in response to a question of Lee Mosher. The authors would like to thank Mladen Bestvina, Chris Leininger, Joseph Maher, Lee Mosher, and Kasra Rafi for helpful and interesting conversations, as well as the MSRI for its hospitality. The authors acknowledge support from U.S. National Science Foundation. All three authors acknowledge the support of the Mathematical Sciences Research Institute during the Fall 2017 semester.

Publisher Copyright:
© 2018 The Author(s). Published by Oxford University Press. All rights reserved.

ASJC Scopus subject areas

  • Mathematics (all)


Dive into the research topics of 'Stable Strata of Geodesics in Outer Space'. Together they form a unique fingerprint.

Cite this